Limits...
Bilateral spontaneous, simultaneous lower extremity hematomas in a patient on dalteparin.

Daggett JR, Chung S, Smith PD - Int J Surg Case Rep (2013)

Bottom Line: A 58-year-old female presented to the hospital with bilateral spontaneous lower extremity hematomas which rapidly enlarged.CT studies demonstrated active arterial extravasation from small vessels at multiple sites within each leg with no dominant feeding artery identified on either side.Dalteparin provides an effective and economical method of anticoagulation, however there is a risk of significant, spontaneous arterial hemorrhage even in the absence of risk factors.

View Article: PubMed Central - PubMed

Affiliation: Division of Plastic Surgery, Department of Surgery, University of South Florida, Tampa, FL, USA. Electronic address: jdagget1@health.usf.edu.

No MeSH data available.


Related in: MedlinePlus

Pre-operative image of bilateral lower extremity hematomas.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3860035&req=5

fig0010: Pre-operative image of bilateral lower extremity hematomas.

Mentions: Throughout this time, the hematomas continued to increase in size (Fig. 2) with stable vital signs and serial neurovascular examination. However, 5 h after presentation, a repeat complete blood count (CBC) returned with a hemoglobin of 5.2 g/dL and platelets of 405,000/mcL. Three units of packed red blood cells (pRBC) and 2 units of FFP were transfused immediately. A post transfusion CBC showed an appropriate hemoglobin response to 7.9 g/dL, platelets of 256,000/mcL, a PT of 12.2 s and a PTT of 35.3 s. The hematomas continued to enlarge and the following morning, 11 h after presentation, the patient became tachycardic and hypotensive. Her hemoglobin had dropped again, to 5.7 g/dL. She was given more IV fluids, an additional 2 units of pRBC and 2 units of FFP, but remained hypotensive until she was started on a neosynepherine drip. She was given a 90 mcg/kg dose of recombinant activated Factor VII. Her hemoglobin rose to 7.2 g/dL and her PT was 9.6 s and PTT 25.3 s. She received an additional 2 units of pRBC and 2 units of FFP, resulting in a final hemoglobin of 9.6 g/dL. Given the patient's instability and failure to respond to medical management, the decision was made to take the patient to the operating room (OR) for incision and drainage of bilateral lower extremities.


Bilateral spontaneous, simultaneous lower extremity hematomas in a patient on dalteparin.

Daggett JR, Chung S, Smith PD - Int J Surg Case Rep (2013)

Pre-operative image of bilateral lower extremity hematomas.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3860035&req=5

fig0010: Pre-operative image of bilateral lower extremity hematomas.
Mentions: Throughout this time, the hematomas continued to increase in size (Fig. 2) with stable vital signs and serial neurovascular examination. However, 5 h after presentation, a repeat complete blood count (CBC) returned with a hemoglobin of 5.2 g/dL and platelets of 405,000/mcL. Three units of packed red blood cells (pRBC) and 2 units of FFP were transfused immediately. A post transfusion CBC showed an appropriate hemoglobin response to 7.9 g/dL, platelets of 256,000/mcL, a PT of 12.2 s and a PTT of 35.3 s. The hematomas continued to enlarge and the following morning, 11 h after presentation, the patient became tachycardic and hypotensive. Her hemoglobin had dropped again, to 5.7 g/dL. She was given more IV fluids, an additional 2 units of pRBC and 2 units of FFP, but remained hypotensive until she was started on a neosynepherine drip. She was given a 90 mcg/kg dose of recombinant activated Factor VII. Her hemoglobin rose to 7.2 g/dL and her PT was 9.6 s and PTT 25.3 s. She received an additional 2 units of pRBC and 2 units of FFP, resulting in a final hemoglobin of 9.6 g/dL. Given the patient's instability and failure to respond to medical management, the decision was made to take the patient to the operating room (OR) for incision and drainage of bilateral lower extremities.

Bottom Line: A 58-year-old female presented to the hospital with bilateral spontaneous lower extremity hematomas which rapidly enlarged.CT studies demonstrated active arterial extravasation from small vessels at multiple sites within each leg with no dominant feeding artery identified on either side.Dalteparin provides an effective and economical method of anticoagulation, however there is a risk of significant, spontaneous arterial hemorrhage even in the absence of risk factors.

View Article: PubMed Central - PubMed

Affiliation: Division of Plastic Surgery, Department of Surgery, University of South Florida, Tampa, FL, USA. Electronic address: jdagget1@health.usf.edu.

No MeSH data available.


Related in: MedlinePlus